Dense Fog, Ballard
- When
- April 9, 4:00 AM CST to 8:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Widespread dense fog blanketed most of western Kentucky, except for the Henderson and Owensboro areas. Visibility was reduced to one-quarter mile or less for several hours.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed most of western Kentucky, except for the Henderson and Owensboro areas. Visibility was reduced to one-quarter mile or less for several hours. The fog formed just ahead of the leading edge of drier air that was marked by a weak cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 1:40 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 240 AM CDT Tue Apr 9 2019 .SHORT TERM...(Today through Thursday night) Issued at 240 AM CDT Tue Apr 9 2019 Patchy fog has formed early this morning, with vsbys around 1/4 mile at a few sites. Low level north winds are forecast to begin picking up even before 12z, so the shallow fog should burn off or mix out rather quickly around sunrise. A Special Wx Statement will likely be needed in parts of west Kentucky and se Missouri, where winds will be slowest to increase. Otherwise, a mainly sunny and pleasant day is expected today. Highs will be in the lower to mid 70s despite the north wind flow. 850 mb temps will be mainly unchanged from Monday. A mainly clear and chilly night is expected tonight as high pressure passes across Illinois and Indiana. Lows will be mostly in the mid to upper 40s. On Wednesday, a surface low will deepen rapidly to around 980 mb over the central Plains. Southerly low level winds will begin to increase, becoming gusty in the afternoon. Moisture will be slow to increase. Abundant sun and warm advection will boost temps a little higher than today. Blended model temp guidance has risen to near 80 in parts of se Missouri, but it appears most areas will top out in the mid to upper 70s. A very windy day is expected Thursday as the deep surface low (975 to 980 mb) progresses northeast into Iowa. The top of the mixed layer will increase to over 5k feet, where winds will be 50 to 55 knots. There should be no problem getting wind gusts to around 40 knots to the surface. The gradient wind hazard will be addressed more strongly in our messaging. A secondary concern is convective winds. Model capes are quite small (500 or lower), but shear profiles are very strong. Poor mid-level lapse rates will likely hinder deep convection, but there will be at least a marginal risk of damaging convective winds along and ahead of the cold front. Widespread rain/showers will develop along the front as it crosses the lower Ohio Valley Thursday night. Pops will remain high Thursday night. .LONG TERM...(Friday through Monday) Issued at 240 AM CDT Tue Apr 9 2019 By 12Z Friday, the main upper level closed low will be situated over northern IA or extreme southeastern MN. The main band of precipitation associated with the front will be east of the area by then, so we will see dry conditions across the area for the most part for Friday into Friday night. As the upper level system continues to move northeasterly during the day on Friday, most of the moisture/clouds should stay to our north. Therefore, any lingering cloud cover during the morning hours (especially in our east) will lift out of the area and mostly sunny skies should prevail. We will see a pretty substantial drop in our temperatures behind this cold front, with highs on Friday in the upper 50s up in our far north, to mid 60s far southeastern sections. Winds will also be quite breezy at least for the first half of the day, but then relax as we head toward late afternoon as high pressure builds in. Light winds and mostly clear skies overhead will allow temperatures to drop into the upper 30s to lower 40s Friday night. Dry weather will be short lived as another system approaches by Saturday. While Saturday morning should be dry, there will be an increasing chance for more rain as we head into the afternoon and evening hours, as a surface low develops over eastern TX and lifts northeast with time. We will see PoPs increasing in our southwestern sections by Saturday afternoon. Pretty decent model consistency with this feature and rain (maybe isolated storms) are likely especially Saturday evening and overnight. Highs on Saturday will be similar to Friday, maybe even a degree or two cooler given the increase in cloud cover. While lingering precipitation is expected Sunday morning, we should see an overall decrease in the rain as we head through the day as the system moves out of the area. Heavy rainfall does look like a possibility for this event, given fairly high PWATs. Total rainfall from Saturday afternoon through Sunday could range between an inch to an inch and a half with the highest totals right now forecast to be over western KY. Dry weather should return to the area Sunday evening and last through Monday. We will remain rather cool for temperatures on Sunday with highs remaining cool due to clouds/rain and generally be in the 50s to maybe low 60s far southeastern areas. But, we should see a jump into the 60s area wide by early next week as low level southwesterly/southerly flow finally returns. && .AVIATION... Issued at 240 AM CDT Tue Apr 9 2019 Patchy dense fog will burn off quickly around or shortly after sunrise. Mainly clear skies are expected thereafter, with north winds increasing to near 10 knots. The winds will decrease tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...CW AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 336 AM CDT Tue Apr 9 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-100845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 336 AM CDT Tue Apr 9 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Patches of dense fog will continue early this morning. Most of the fog will be across western Kentucky, especially the Pennyrile region. The fog will burn off shortly after sunrise. Minor to moderate flooding will continue on a few rivers. Please refer to flood statements for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected on Thursday. Sustained winds from 20 to 30 mph are forecast, with gusts over 40 mph. There is also a chance of thunderstorms Thursday afternoon and evening. A few storms may contain damaging winds. Another storm system will arrive this weekend, possibly bringing heavy rain to our region on Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested on Thursday afternoon or Thursday evening. York
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 322 AM CDT Tue Apr 9 2019 ILZ089>094-KYZ001>013-015>017-019>022-MOZ112-114-091230- JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-DAVIESS- MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, DIXON, MADISONVILLE, HOPKINSVILLE, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, CHARLESTON, AND NEW MADRID 322 AM CDT Tue Apr 9 2019 ...Patchy dense fog early this morning... Along and south of a line from Owensboro Kentucky to Cairo Illinois to New Madrid Missouri, patches of dense fog were occurring early this morning. Visibility was occasionally one- quarter mile in some spots, mainly in the Pennyrile region of west Kentucky. Motorists are urged to exercise caution early this morning. Visibility will drop quickly in patches of dense fog. Be especially vigilant on the Pennyrile Parkway from Madisonville to Hopkinsville. The fog will burn off shortly after sunrise. York
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814538, 814539, 814540, 814541, 814542, 814543, 814544, 814545, 814546, 814547, 814548, 814549, 814550, 814551, 814552, 814553.